Missouri, 2015

Flooding in Missouri, December 28, 2015

December 28, 2015 · NWS EAX · 2 events in 2 counties and zones

Preceding the winter storm several inches of rain fell across western and central Missouri, causing a few roads to become covered in water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Preceding the winter storm several inches of rain fell across western and central Missouri, causing a few roads to become covered in water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 28, 6:17 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 28, 6:17 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
617 AM CST MON DEC 28 2015

.SHORT TERM...(Today through Tonight)
Issued at 420 AM CST MON DEC 28 2015

Quite the wintry mess across portions of the Lwr Missouri Vly this
morning as long advertised storm system continues to slowly lift
north through the ARKLATEX region. Out ahead of this feature...strong
warm air advection aloft has led to precipitation across the entire
fcst area...with sfc temps having a pronounced impact on the type of
precip reaching the ground. Over the past few hrs...precipitation
initially in the form of FZRA has transitioned over the sleet or snow
across much of the KC Metro...with mainly rain still being reported
across central Missouri...mainly along and south of the I-70
corridor. Unfortunately this weather feature will be with us for much
of the day today before precip gradually comes to an end later
this evening.

As mentioned in previous fcst discussions...numerical wx models have
struggled mightily with this system...with the main question being
how much warm air aloft would wrap northwest across western Missouri
and far eastern Kansas. The GFS and ECMWF have been...and remain the
colder solutions...while the NAM has been very consistent in
advertising a warm wedge of up to +6C working as far west as the
Kansas state line later today as main sfc and 850 hPa low pressure centers
pass off to our east later today. In past days...this warmer solution
had been discounted based on poor verification in the days 2-3 time
frame...but long duration FZRA reports earlier this evening along
with verification from ACARS soundings from MCI have favored a fcst
shift to trend toward the warmer NAM solution. Additionally, Rapid-
Refresh BUFKIT soundings have matched quite favorably to the NAM
solutions this morning...which lends confidence to a fcst
adjustment for the remainder of the event.

The above said...the fcst has been adjusted to account for lower
snowfall totals along and south of the I-35 corridor where warm air
aloft should result in hydometeor melting later this morning and
afternoon. As this warm wedge moves in...snow and sleet across the
KC Metro will likely change back to FZRA later this
morning as the melting process commences. Based on this projected
scenario...have increased icing amounts with ice total fcsts
generally ranging in the 0.10-0.20" range from Miami/Linn Counties
right up through Kirksville. Further northwest...the warm wedge
aloft should be less of a factor which should support light to
moderate snow continuing through a good portion of the day today.
Cannot rule out some sleet mixing in from time to time but snow
totals of 4-6" still look to be on target across far northwest
Missouri and northeast Kansas.

The other main concern with this system has been the potential for
advisory level winds lasting into the afternoon. Latest guidance has
backed off on wind speeds today...but cannot rule out a few 45 mph
gusts across the eastern zones and will allow wind advisory to
continue. Precip should gradually come to an end later this evening
as the storm system exits to the northeast.

.LONG TERM...(Tuesday through Sunday)
Issued at 420 AM CST MON DEC 28 2015

Forecast for periods beyond Tuesday morning have changed little. In
the wake of today's winter storm a large trough will still be in
place across much of the CONUS. A fast moving shortwave trough will
then zip across the Plains States as the larger mean trough axis
slowly moves east mid-work week. Which then leaves a growing ridge
to our west late in the work week which will expand east through
next weekend.

The trough-ridge scenario expected for the rest of the week will
bring us some of the coldest air we have seen thus far this winter
with a little bit of a warm up back to near normal for the weekend.
As the base of the mean CONUS trough moves east later this work
week, lead by a Tuesday night/Wednesday shortwave, cold air will
sweep south. This may limit afternoon highs to somewhere in the
teens and twenties by Thursday, with overnight lows in the teens and
single digits. However, the expanding ridge this weekend should
allow temperatures to climb back towards a more seasonal
temperatures.

Only precipitation that we are expecting after today is forecast
for early Wednesday with the shortwave trough zipping through.
Thermodynamic profiles by late Tuesday night into Wednesday indicate
if anything falls it will be snow. Confidence on where the light
snow bands set up is a bit low, but generally it is thought to be
across eastern Kansas and northern Missouri. And, given how quickly
the shortwave moves through, any potential accumulations will be
rather light; likely well less than one inch.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 617 AM CST MON DEC 28 2015

Wintry mix of snow/sleet/freezing rain to continue impacting
terminals today...before clearing up this evening. Individual
terminal specifics:

MCI: Lgt SN this morning will begin to mix with -PL and -FZRA likely
after the 15Z time frame. Through much of the afternoon...expect
-FZRA or -FZDZ to continue before a quick changeover to -SN occurs
by late afternoon. Precip should gradually come to an end after 02Z.
IFR Cigs/VSBYs likely through much of the day.

MKC: Lgt SN this morning will begin to mix with -PL and -FZRA likely
after the 15Z time frame. Through much of the afternoon...expect
-FZRA or -FZDZ to continue with a brief changeover to -SN possible
late this afternoon. Precip should come to an end after 01Z. IFR
Cigs/VSBYs likely through much of the day.

IXD: Lgt SN this morning will begin to mix with -PL and -FZRA likely
after the 15Z time frame. Through much of the afternoon...expect
-FZRA or -FZDZ to continue with a brief changeover to -SN possible
late this afternoon. Precip should gradually come to an end by 00Z.
IFR Cigs/VSBYs likely through much of the day.

STJ: SN to continue through much of the day today...with some mix of
-PL possible by late morning and afternoon. IFR Cigs/VSBYs expected
through the day with precip coming to an end after 02z.

&&

.EAX Watches/Warnings/Advisories...
KS...Wind Advisory until noon CST today for KSZ060.

     Winter Weather Advisory until 9 PM CST this evening for KSZ060.

     Winter Storm Warning until 9 PM CST this evening for KSZ025-057-
     102>105.

MO...Wind Advisory until noon CST today for MOZ024-025-031>033-
     038>040-043>046-053-054.

     Winter Weather Advisory until 9 PM CST this evening for MOZ024-
     025-031-038-043.

     Winter Storm Warning until 9 PM CST this evening for MOZ001>008-
     011>017-020>023-028>030-037.

&&

SHORT TERM...32
LONG TERM...Cutter
AVIATION...32
Hazardous weather outlook, Dec 28, 4:22 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CST MON DEC 28 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
422 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN CONTINUE ACROSS
 MUCH OF THE REGION TODAY. ICE AND SNOW ACCUMULATIONS WILL LEAD TO
 VERY DIFFICULT TRAVEL FOR BOTH THE MORNING AND AFTERNOON RUSH HOUR
 COMMUTES. PLEASE ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

  LIGHT SNOW WILL AGAIN BE POSSIBLE ACROSS THE AREA ON WEDNESDAY.
  ACCUMULATIONS LOOK TO REMAIN UNDER 1 INCH AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Dec 28, 6:42 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     SLEET            TRENTON                 40.08N 93.62W
12/28/2015  E1.00 INCH       GRUNDY             MO   EMERGENCY MNGR

            COMBINATION OF SLEET AND SNOW.

&&

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pettis

When
December 28, 11:00 AM CST to 1:00 PM CST
Where
Pettis County, 4.36 mi E of Newland to 3.57 mi E of Newland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.810, -93.100

Route O was closed at Muddy Creek due to water running over the road.

Flood, Cooper

When
December 28, 11:00 AM CST to 1:00 PM CST
Where
Cooper County, 2.55 mi SW of Blackwater to 1.82 mi SSE of Blackwater
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.952, -93.010

Several intersections across Cooper County were closed due to minor flooding. Route Z southbound 7 miles northwest of Pilot Grove was closed. Route NN 5 miles west of Pilot Grove was closed. And Route HH near Pilot Grove was closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613306, 613307.